On translations of double rays in graphs
- 16 Downloads
Let τ be an infinite graph, let π be a double ray in τ, and letd anddπ denote the distance functions in τ and in π, respectively. One calls π anaxis ifd(x,y)=d π (x,y) and aquasi-axis if lim infd(x,y)/d π (x,y)>0 asx, y range over the vertex set of π andd π (x,y)→∞. The present paper brings together in greater generality results of R. Halin concerning invariance of double rays under the action of translations (i.e., graph automorphisms all of whose vertex-orbits are infinite) and results of M. E. Watkins concerning existence of axes in locally finite graphs. It is shown that if α is a translation whose directionD(α) is a thin end, then there exists an axis inD(α) andD(α−1) invariant under α r for somer not exceeding the maximum number of disjoint rays inD(α).The thinness ofD(α) is necessary. Further results give necessary conditions and sufficient conditions for a translation to leave invariant a quasi-axis.
Mathematics subject classification numbers, 1991Primary 05C38 Secondary 05C12
Key words and phrasesInfinite graph end axis double ray translation geodesic
Unable to display preview. Download preview PDF.
- P. C. Bonnington, W. Imrich, andM. E. Watkins, Separating paths in infinite, planar graphs,Discrete Math. (to appear).Google Scholar
- R. Halin, Über unendliche Wege in Graphen,Math. Ann.,157 (1964), 125–137.Google Scholar
- R. Halin, Über die Maximalzahl fremder unendlicher Wege in Graphen,Math. Nachr.,30 (1965), 63–85.Google Scholar
- R. Halin, Automorphisms and endomorphisms of infinite locally finite graphs,Abh. Math. Sem. Univ. Hamburg,39 (1973), 251–283.Google Scholar
- H. A. Jung, A note on fragments of infinite graphs,Combinatorica,1 (1981), 285–288.Google Scholar
- H. A. Jung, Some results on ends and automorphisms of graphs,Discrete Math.,95 (1991), 119–133.Google Scholar
- N. Polat, Topological aspects of infinite graphs, in: (G. Hahn et al. eds.)Cycles and Rays, 1990, Kluwer, pp. 197–220.Google Scholar
- N. Polat, A Mengerian theorem for infinite graphs with ideal points,J. Combin. Theory, Ser. B,51 (1991), 248–255.Google Scholar
- C. Thomassen, The Hadwiger number of infinite vertex-transitive graphs,Combinatorica,12 (1992), 481–491.Google Scholar
- M. E. Watkins, Intinite paths that contain only shortest paths,J. Combin. Theory, Ser. B,41 (1986), 341–355.Google Scholar